Management of EGFR-inhibitor associated rash: a retrospective study in 49 patients
- Equal contributors
1 Department of Dermatology, University of Duesseldorf, Medical Faculty, Moorenstrasse 5, D-40225 Duesseldorf, Germany
2 Department of Dermatology, Ludwig-Maximilians-University of Munich, Frauenlobstraße 9-11 & Thalkirchner Straße 48, 80539 Munich, Germany
3 Department of Radiation Oncology, University of Duesseldorf, Medical Faculty, Moorenstrasse 5, D-40225 Duesseldorf, Germany
European Journal of Medical Research 2012, 17:4 doi:10.1186/2047-783X-17-4Published: 23 February 2012
In recent years inhibitors directed against the epidermal growth factor receptor (EGFR) have evolved as effective targeting cancer drugs. Characteristic papulopustular exanthemas, often described as acneiform rashes, are the most frequent adverse effect associated with this class of novel cancer drugs and develop in > 90% of patients. Notably, the rash may significantly compromise the patients' quality of life, thereby potentially leading to incompliance as well as dose reduction or even termination of the anti-EGFR therapy. Yet, an effective dermatologic management of cutaneous adverse effects can be achieved. Whereas various case reports, case series or expert opinions on the management of EGFR-inhibitor (EGFRI) induced rashes have been published, data on systematic management studies are sparse.
Here, we present a retrospective, uncontrolled, comparative study in 49 patients on three established regimens for the management of EGFRI-associated rashes.
Strikingly, patients' rash severity improved significantly over three weeks of treatment with topical mometason furoate cream, topical prednicarbate cream plus nadifloxacin cream, as well as topical prednicarbate cream plus nadifloxacin cream plus systemic isotretinoin.
In summary our results demonstrate that EGFRI-associated rashes can be effectively managed by specific dermatologic interventions. Whereas mild to moderate rashes should be treated with basic measures in combination with topical glucocorticosteroids or combined regiments using glucocorticosteroids and antiseptics/antibiotics, more severe or therapy-resistant rashes are likely to respond with the addition of systemic retinoids.